Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Symmetries of flat rank two distributions and sub-Riemannian structures

Author: Yuri L. Sachkov
Journal: Trans. Amer. Math. Soc. 356 (2004), 457-494
MSC (2000): Primary 53C17
Published electronically: September 22, 2003
MathSciNet review: 2022707
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Flat sub-Riemannian structures are local approximations -- nilpotentizations -- of sub-Riemannian structures at regular points. Lie algebras of symmetries of flat maximal growth distributions and sub-Riemannian structures of rank two are computed in dimensions 3, 4, and 5.

References [Enhancements On Off] (What's this?)

  • 1. A.A. Agrachev and Yu.L. Sachkov, An Intrinsic Approach to the Control of Rolling Bodies, Proceedings of the 38-th IEEE Conference on Decision and Control, vol. 1, Phoenix, Arizona, USA, December 7-10, 1999, 431-435.
  • 2. A.A. Agrachev and A.A. Sarychev, Filtration of a Lie algebra of vector fields and the nilpotent approximation of controllable systems, Dokl. Akad. Nauk SSSR, 295 (1987), English transl. in Soviet Math. Dokl., 36 (1988), 104-108. MR 88j:93015
  • 3. A. Bellaiche, The tangent space in sub-Riemannian Geometry, In Sub-Riemannian Geometry, A. Bellaiche and J.-J. Risler, eds., Birkhäuser, Basel, Swizerland, 1996.
  • 4. A.V. Bocharov, A.M. Verbovetsky, A.M. Vinogradov et al., Symmetries and conservation laws for differential equations of mathematical physics (in Russian), Moscow, 1997. English translation in Translations of Mathematical Monographs 182, American Mathematical Society, Providence, RI, 1999. MR 2000f:58076
  • 5. R.L. Bryant, S.S. Chern, R.B. Gardner, H.L. Goldshmidt, and P.A. Griffits, Exterior differential systems, Springer-Verlag, 1984.
  • 6. E. Cartan, Les systèmes de Pfaff a cinque variables et les équations aux derivées partielles du second ordre, Ann. Sci. École Normale 27 (1910), 3: 109-192.
  • 7. V.Ya. Gershkovich, Engel structures on four dimensional manifolds, Preprint series No. 10, The University of Melbourne, Dept. of Mathematics, 1992.
  • 8. V. Jurdjevic, Geometric control theory, Cambridge Studies in Advanced Mathematics 52, Cambridge University Press, 1997. MR 98a:93002
  • 9. J.P. Laumond, Nonholonomic motion planning for mobile robots, LAAS Report 98211, May 1998, LAAS-CNRS, Toulouse, France.
  • 10. A. Marigo and A. Bicchi, Rolling bodies with regular surface: the holonomic case, In Differential geometry and control: Summer Research Institute on Differential Geometry and Control, June 29-July 19, 1997, Univ. Colorado, Boulder, G. Ferreyra et al., eds., Proc. Sympos. Pure Math. 64, Amer. Math. Soc., Providence, RI, 1999, 241-256. MR 99g:70016
  • 11. M.M. Postnikov, Lie groups and Lie algebras (in Russian), Nauka, Moscow, 1982. MR 85b:22001
  • 12. M. Vendittelli, J.P. Laumond, and G. Oriolo, Steering nonholonomic systems via nilpotent approximations: The general two-trailer system, IEEE International Conference on Robotics and Automation, May 10-15, Detroit, MI, 1999.
  • 13. A.M. Vershik and V.Ya. Gershkovich, Nonholonomic dynamical systems. Geometry of distributions and variational problems. (Russian) In Itogi Nauki i Tekhniki: Sovremennye Problemy Matematiki, Fundamentalnye Napravleniya, Vol. 16, VINITI, Moscow, 1987, 5-85. English translation in Encyclopedia of Math. Sci., Vol. 16; Dynamical Systems VII, Springer-Verlag, 1991.
  • 14. D.P. Zhelobenko and A.I. Shtern, Representations of Lie groups (in Russian), Nauka, Moscow, 1983. MR 85g:22001

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C17

Retrieve articles in all journals with MSC (2000): 53C17

Additional Information

Yuri L. Sachkov
Affiliation: Program Systems Institute, Russian Academy of Sciences, 152140 Pereslavl-Zalessky, Russia

Keywords: Sub-Riemannian geometry, symmetries, distributions, sub-Riemannian structures
Received by editor(s): May 4, 2001
Published electronically: September 22, 2003
Additional Notes: This work was partially supported by the Russian Foundation for Basic Research, project No. 02-01-00506.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society